Reduced consciousness (the unconscious patient)
Protect the airway, check the sugar, look at the pupils, and give the obvious antidote. Then work through the causes systematically: the brain, the metabolism, poisons and infections.
A 55-year-old man is found unresponsive at home by his son. GCS 7 (E1 V2 M4). Pupils are small and equal. RR 8 and shallow, SpO₂ 86%, pulse 58, BP 110/70, temperature 36.4 °C. There is an empty strip of tablets in his pocket.
What do you do in the first five minutes?
- AirwayRecovery position, suction, airway adjunct. Call the anaesthetist if GCS 8 or less.
- Breathing and oxygenSupport breathing with a bag-valve-mask if slow or shallow.
- Blood sugar nowBelow 70 mg/dL (3.9 mmol/L): IV dextrose.
- GCS and pupilsPinpoint: opioids. One dilated: brain compression. Both fixed and dilated: very serious.
- Obvious antidoteNaloxone for opioids, thiamine in alcohol or malnutrition, dextrose for low sugar.
- Bloods and a gasSugar, sodium, CO₂, ketones, lactate, urea, LFTs, ammonia if liver disease, drug levels.
- Fever, rash or stiff neck?Antibiotics now (and aciclovir) before CT or LP.
- CT headIf no clear cause, focal signs, head injury, or not improving.
- GCS 8 or less
- Unequal or fixed pupils
- Pinpoint pupils with slow breathing
- Fever with rash or neck stiffness
- Focal neurology
- Falling GCS
- Low sugar
- Opioid or sedative overdose
- Stroke or brain haemorrhage
- Meningitis, encephalitis, cerebral malaria
- High CO₂
- Liver or kidney failure encephalopathy
- Carbon monoxide poisoning
- Non-convulsive status
| Low sugar | Below 70 mg/dL (3.9 mmol/L): 10% dextrose 150–200 mL IV |
| Opioid toxicity | Naloxone 0.4 mg IV, repeat every 2–3 minutes, titrated to breathing |
| Alcohol or malnourished | Thiamine before or with glucose |
| Suspected meningitis | Ceftriaxone 2 g IV now |
| GCS 8 or less | Airway at risk: anaesthetist |
Check every dose against a current drug reference and your hospital protocol.
On this page
First five minutes
- AirwayHead tilt and chin lift (jaw thrust if trauma). Suction. Recovery position. Airway adjunct.
- BreathingOxygen. Bag-valve-mask if breathing is slow or shallow.
- CirculationPulse, BP, IV access, bloods.
- SugarBedside glucose. Treat low sugar now.
- DisabilityGCS (E, V, M), pupils, limb movement on both sides, neck stiffness.
- ExposureTemperature, rash, injection marks, injuries, smell (alcohol, pesticides, ketones), medic alert.
- AntidotesNaloxone, thiamine, dextrose as indicated.
The pupils
| Pupils | Think of |
|---|---|
| Pinpoint, both sides | Opioids, organophosphates, pontine bleed |
| One dilated and unreactive | Brain compression (bleed, swelling): emergency CT and neurosurgery |
| Both dilated | Anticholinergics, stimulants, low oxygen, severe brain injury |
| Normal and reactive | Metabolic causes (sugar, sodium, liver, kidney, CO₂), sedatives, post-ictal |
Causes
- Stroke, brain bleed, head injury
- Tumour, abscess
- Focal signs, unequal pupils
- CT head
- Low or very high sugar, DKA, HHS
- Low sodium
- Liver failure, kidney failure
- High CO₂ (COPD)
- Low thyroid, adrenal crisis
- Low or high temperature, heat stroke
- Opioids, sedatives, alcohol
- Organophosphates, wheat pills
- Carbon monoxide
- Tricyclics
- Meningitis, encephalitis
- Cerebral malaria
- Sepsis
- TB meningitis
Also: after a fit (post-ictal), non-convulsive status (subtle twitching, eyes deviated), and psychogenic unresponsiveness (a diagnosis of exclusion).
Investigations
| Test | Why |
|---|---|
| Sugar | Immediately |
| Blood gas | CO₂, acidosis, lactate, sodium, potassium, carboxyhaemoglobin |
| Urea, creatinine, electrolytes, calcium | Kidney failure, sodium, calcium |
| LFTs, ammonia | Liver failure |
| CBC, clotting | Infection, bleeding |
| Blood cultures, malaria test | Sepsis, cerebral malaria |
| Paracetamol and salicylate levels | Overdose |
| ECG | Arrhythmia, tricyclic effects (broad QRS) |
| CT head | Structural cause |
| LP | After CT, if infection or SAH is suspected |
| EEG | Suspected non-convulsive status |
Treatment of the common causes
- Hepatic encephalopathy: lactulose, treat the trigger (infection, bleeding, constipation, sedatives). See Liver disease.
- High CO₂ (COPD): controlled oxygen and NIV. See COPD.
- Heat stroke: cool immediately. See Heat stroke.
- Carbon monoxide: high-flow oxygen.
Common mistakes
- Sending the patient to CT before securing the airway.
- Forgetting the sugar.
- Blaming alcohol and missing a head injury or low sugar.
- Waiting for CT before giving antibiotics in suspected meningitis.
- Giving naloxone once and leaving: it wears off before most opioids.
- Missing cerebral malaria in a febrile, comatose patient.
Frequently asked questions
What is the first thing to do for an unconscious patient?
Secure the airway (recovery position, suction, airway adjunct), give oxygen, support breathing, and check the blood sugar.
What does a GCS of 8 or less mean?
The patient cannot reliably protect their airway. Call the anaesthetist to consider intubation.
What are the common causes of coma?
Structural brain problems (stroke, bleed, injury), metabolic causes (low sugar, low sodium, liver or kidney failure, high CO₂), poisons (opioids, sedatives, alcohol, pesticides, carbon monoxide) and infections (meningitis, encephalitis, cerebral malaria, sepsis).
Test yourself
Exam-style questions on this guide, from our two question banks. Choose an answer to see why each option is right or wrong.
1. An unconscious patient's right pupil is dilated and fixed after a fall. What is the next step?
Answer: Airway, CT now, neurosurgery. A unilateral fixed dilated pupil after trauma suggests brain compression.
- EEG to exclude seizures: Not first.
- Naloxone and wait: Not opioid pattern.
- Lumbar puncture: Dangerous with raised pressure.
- Observe on the ward overnight: Herniation risk.
2. An unconscious patient from a malaria area has fever 40 °C and glucose 2.8 mmol/L (50 mg/dL). What should be thought of?
Answer: Cerebral malaria or meningitis. Give dextrose, test for malaria, start IV artesunate, and treat meningitis if possible.
- Stroke only: Fever and low sugar suggest infection.
- Diabetic coma: Glucose is low.
- Heat stroke only: Possible, but test and treat infection.
- Simple febrile illness: Coma is not simple.
3. A patient with GCS 7 has pinpoint pupils and RR 8. An empty tablet strip is found. What is the first drug?
Answer: IV naloxone. Opioid toxicity: support breathing and titrate naloxone.
- Dextrose only: Check sugar, but naloxone for opioids.
- Atropine: No.
- Flumazenil: Risky.
- Thiamine only: No.
4. A patient opens eyes to pain, makes incomprehensible sounds and withdraws his arm from pain. What is his GCS?
Answer: 8 (E2 V2 M4). GCS: Eyes 4 (spontaneous), 3 (to voice), 2 (to pain), 1 (none). Verbal 5 (oriented), 4 (confused), 3 (inappropriate words), 2 (incomprehensible sounds), 1 (none). Motor 6 (obeys), 5 (localises), 4 (normal flexion/withdrawal), 3 (abnormal flexion/decorticate), 2 (extension/decerebrate), 1 (none). GCS ≤ 8 usually indicates need for airway protection.
- 7 (E2 V2 M3): Withdrawal is M4, not M3.
- 9 (E2 V3 M4): Incomprehensible sounds are V2; words would be V3.
- 10 (E3 V3 M4): Opening to pain is E2, not E3.
5. A cirrhotic patient becomes drowsy with a flapping tremor two days after an upper GI bleed. What is the first-line treatment?
Answer: Lactulose to 2–3 soft stools. Hepatic encephalopathy results from ammonia and other gut-derived toxins bypassing the liver. Precipitants: GI bleeding, infection (SBP), constipation, hypokalaemia/diuretics, sedatives, dehydration, high protein load. Treat the precipitant; lactulose (traps NH₄⁺, laxative) titrated to 2–3 soft stools daily; add rifaximin for recurrence. Avoid sedatives; protein restriction is no longer advised.
- Protein-free diet: Protein restriction causes malnutrition and is not advised.
- Diazepam for agitation: Benzodiazepines worsen encephalopathy.
- Oral neomycin first-line: Neomycin is toxic and not first-line.
6. A head-injured patient opens his eyes to pain, makes incomprehensible sounds and withdraws from pain. What is his Glasgow Coma Scale?
Answer: E2 V2 M4 = 8. Eyes: spontaneous 4, to voice 3, to pain 2, none 1. Verbal: oriented 5, confused 4, inappropriate words 3, incomprehensible sounds 2, none 1. Motor: obeys 6, localises 5, withdraws 4, abnormal flexion 3, extension 2, none 1. Total here 2 + 2 + 4 = 8. A GCS of 8 or less usually needs airway protection.
- E3 V3 M5 = 11: Overestimates each component.
- E2 V3 M4 = 9: Verbal is 2, not 3.
- E1 V2 M3 = 6: Underestimates.
- E2 V2 M5 = 9: Withdrawal is 4, not 5.
7. Which drug commonly causes gynaecomastia?
Answer: Spironolactone. Drugs causing gynaecomastia: spironolactone (anti-androgen), cimetidine, ketoconazole, digoxin, oestrogens, GnRH analogues, finasteride, cannabis and alcohol. Eplerenone is a more selective aldosterone antagonist with less gynaecomastia.
- Amlodipine: Ankle oedema, not gynaecomastia.
- Paracetamol: Not a cause.
- Metformin: Not a cause.
- Amoxicillin: Not a cause.
References and dose sources
- Glasgow Coma Scale: official assessment aid
- Resuscitation Council UK guidelines
- TOXBASE
- NICE NG240 — meningitis
- Resuscitation Council UK
- Dextrose (glucose) dosing: Drugs.com: Dextrose dosage (see also our dextrose (glucose) dose page)
- Glucagon dosing: Drugs.com: Glucagon dosage (see also our glucagon dose page)
- Naloxone dosing: Drugs.com: Naloxone dosage (see also our naloxone dose page)
- Thiamine (vitamin B1) dosing: Drugs.com: Thiamine dosage (see also our thiamine (vitamin b1) dose page)
- Ceftriaxone dosing: Drugs.com: Ceftriaxone dosage (see also our ceftriaxone dose page)
International guidance is linked where it reflects good practice. Where your hospital’s protocol differs, follow your hospital.